On 8/7/2012 continuing through 9/13/2013, a patient received psychiatric treatment from a psychiatrist over eight appointments. The patient presented as a 54-year-old 135-pound female patient seeking treatment for the management of bipolar disorder. During each of these appointments, the patient was at the hospital while the psychiatrist provided treatment remotely from his home via telepsychiatry. The initial assessment noted that the patient was normal for mood, affect, memory, depression, and anxiety with no suicidal ideation. Per the Board, the psychiatrist’s medical records for the patient failed to contain an adequate history of the patient and lacked adequate documentation to support a bipolar diagnosis.
Over the course of his treatment of the patient, the psychiatrist consistently prescribed large quantities and high doses of psychiatric medications to be taken simultaneously, including the following: quetiapine, venlafaxine, lamotrigine, lorazepam, zolpidem, fluoxetine, and alprazolam.
The psychiatrist prescribed the patient 10 mg of zolpidem despite the advisory from the FDA that women should receive no more than 5 mg due to the potential for cognitive and memory impairment and the psychiatrist’s medical records for the patient fail to reflect a consideration or discussion of the risks versus benefits of treatment with this medication. The psychiatrist prescribed the patient daily doses of quetiapine and venlafaxine at the maximum recommended dose. The psychiatrist prescribed the patient lamotrigine at twice the recommended dose for bipolar disorder and the psychiatrist’s medical records for the patient fail to reflect why he chose to prescribe the medication at these doses.
Per the Board, the psychiatrist diagnosed the patient with depression; however, he failed to adequately document the history, extent, degree or other information regarding the patient’s depression or include any identifiable symptoms that might support a diagnosis of depression. The psychiatrist failed to recognize and/or document the possibility that the patient’s flat affect could be caused by overprescribing and polypharmacy given the extraordinarily high doses of quetiapine and benzodiazepines he prescribed.
The psychiatrist diagnosed the patient with insomnia; however, he failed to adequately document the patient’s difficulty sleeping or include any identifiable symptoms that might support a diagnosis of insomnia. The psychiatrist failed to recognize and/or document the possibility that the patient’s insomnia could be caused by overprescribing and polypharmacy given the extraordinarily high doses of antidepressants (venlafaxine, mirtazepine, and fluoxetine) he prescribed, which are known to produce insomnia in patients.
The psychiatrist failed to discuss and/or document a discussion of the risk of metabolic syndrome with the patient. The psychiatrist failed to monitor and/or order labs to check the lipids, blood sugar, or weight of the patient, all of which are known risk factors with high dosages of quetiapine.
The psychiatrist’s records for the care and treatment of the patient mostly consisted of identical information copied from one appointment to the next. Per the Board, the psychiatrist’s notes failed to contain any useful information that is unique to the patient and instead contained only conclusions without facts to support them. The mental status examination, interval history, and diagnosis portions of the medical records were identical in wording and formatting throughout all eight appointments with the psychiatrist. In contrast to the boilerplate language copied from prior visits, the limited number of original entries by the psychiatrist were short, telegraphic informational, and appeared in short lines with abbreviation and misspellings. The psychiatrist’s medical records for the patient failed to document prescriptions of Percocet from another medical provider.
On 2/14/2013, the patient presented to the hospital emergency department with a “possible accidental overdose of benzodiazepines.” The patient was treated but was not admitted to the hospital. The psychiatrist saw the patient several days later and attributed the overdose to an accidental overdose due to taking the incorrect medication in the dark. The psychiatrist prescribed multiple psychiatric medications without reducing the dose or quantity of medications available to the patient to prevent a future overdose due to noncompliance with the medication regimen. The psychiatrist failed to document the potential for a repeated overdose event in the patient’s medical records.
On 6/17/2013, the patient presented to the hospital emergency department unconscious with a CPK over 3000 and elevated BUN and creatinine levels. The patient was admitted and with a diagnosis of acute rhabdomyolysis, dehydration, and benzodiazepine overdose. Toxicology tests were negative for substances of abuse, but revealed high levels of the byproducts of venlafaxine, fluoxetine, mirtazapine, alprazolam, and nortriptyline. The patient became septic with multiple organ failure, went into a coma, and was intubated on 6/22/2013 and subsequently transferred to another hospital.
The Board judged the psychiatrist’s conduct as having fallen below the minimum level of competence given his unnecessary prescription of multiple simultaneous prescriptions of two short-acting benzodiazepines to be taken concurrently with zolpidem, his prescription of numerous dangerous drugs and controlled substances in the absence of a discussion over the risks of treatment, his prescription of excessive doses of zolpidem, his failure to obtain a second opinion, his failure to assess the patient’s suicide risk, and his overall failure to appropriately manage the patient’s medications.
The Board ordered that the psychiatrist be placed on probation for a period of three years, complete 40 hours of continuing medical education for each year of probation, enroll in a prescribing practices course, enroll in a medical record keeping course, be prohibited from supervising physician assistants, and be assigned a practice monitor.
Date: November 2016
Symptom: Psychiatric Symptoms
Significant Outcome: N/A
Case Rating: 1
Link to Original Case File: Download PDF
← Back to the search results